Mania associated with interferon
A Banerjee, G Jain, S Grover, J Singh
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012, India
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
|How to cite this article:|
Banerjee A, Jain G, Grover S, Singh J. Mania associated with interferon.J Postgrad Med 2007;53:150-150
|How to cite this URL:|
Banerjee A, Jain G, Grover S, Singh J. Mania associated with interferon. J Postgrad Med [serial online] 2007 [cited 2023 Sep 30 ];53:150-150
Available from: https://www.jpgmonline.com/text.asp?2007/53/2/150/32226
We read with interest the case report of Basanth et al and we agree with the authors that there is a need for increasing the awareness about the risk of mania with the use of interferon in subjects with hepatitis B. In continuation we would also like to add another case to the literature of mania induced by interferon 2α (IFN 2α) in a patient with chronic active hepatitis B, who responded to discontinuation of IFN 2α.
A 19-year-old student without any past or family history of mental illness was diagnosed as a case of chronic active hepatitis B (HBsAg and HBeAg positive) and for the same was started on injectable IFN 2α, five million units once daily subcutaneously. He continued to receive the injectables for three months regularly without any problem. After this without any change in dose and compliance with the treatment he was found to be irritable, overtalkative, overactive and more energetic and grandiose. He would frequently indulge in altercations with the family members and neighbors. His appetite was decreased. His sleep was markedly decreased, but despite that he appeared fresh and energetic. These symptoms continued for three days during which there was no disturbance of cognitive functions (assessed by using MMSE; MMSE score was 26), fever, head injury or history of any substance abuse. His Young mania rating scale score was 20. IFN 2α-induced mania was suspected and IFN 2α was stopped and over the next week his symptoms further worsened and he developed delusion of reference. After this he showed spontaneous improvement and was completely asymptomatic by another week. IFN 2α was not restarted after recovery. Patient has been under regular follow-up (for two years) and has been maintaining well without any psychotropic medications.
The index case developed acute onset dysphoric mania with psychotic symptoms after three months of the initiation of IFN 2a therapy. His illness responded to stoppage of IFN 2α and he recovered completely within two weeks without any psychotropic medications. The temporal association of manic symptoms with use of IFN 2α therapy and remission of symptoms without psychotropics incriminates IFN 2α as the offending agent. The score on Naranjo adverse reaction scale after recovery from the episode was 6, indicating a probable association between mania and IFN 2α.
Unlike the case report by Basanth et al , our case highlights the fact that subjects can develop mania in the absence of family history as reported by Carpiniello et al . The worsening of manic symptoms during the withdrawal of IFN 2α in our case is in line with the previous literature, in which manic symptoms have been reported during withdrawal of IFN 2α. Abrupt withdrawal of IFN 2α may be responsible for the development and worsening of manic symptoms during withdrawal. Previous reports have implicated hyperdopaminergic states to be responsible for development of mania during withdrawal of IFN 2α. In our case worsening of mania symptoms and emergence of psychotic symptoms while interferon was withdrawn provides credence to the above hypothesis. Our case highlights the need for regular monitoring for psychiatric symptoms during IFN 2α treatment.
|1||Basanth KK, Jacob R, Jacob KS. Mania Associated with interferon-a2b treatment. J Postgrad Med 2006;52:207-9. |
|2||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.|
|3||Carpiniello B, Orru MG, Baita A, Pariante CM, Farci G. Mania induced by withdrawal of treatment with interferon alfa. Arch Gen Psychiatry 1998;55:88-9.|